Illinois, 2009

Hail in Illinois, June 8, 2009

June 8, 2009 · NWS ILX · 3 events in 1 county or zone

A cold front moving eastward across central Illinois triggered scattered thunderstorms during the late afternoon and evening hours of June 8th. A few reports of hail were received from Douglas County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cold front moving eastward across central Illinois triggered scattered thunderstorms during the late afternoon and evening hours of June 8th. A few reports of hail were received from Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 8, 1:52 PM CST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 8, 1:52 PM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
252 PM CDT MON JUN 8 2009

.DISCUSSION...
ISSUED 252 PM CDT MON JUN 8 2009

MAIN CONCERNS THIS PACKAGE INCLUDE PCPN CHANCES TONIGHT AND AGAIN
TUE NIGHT THROUGH THURSDAY. EXTENDED PERIOD CONCERNS ARE WITH PCPN
FOR LATE IN THE WEEKEND AND FIRST PART OF NEXT WEEK.

MODELS IN RELATIVELY GOOD AGREEMENT IN THE OVERALL UPPER LVL
PATTERN THROUGH THE PERIOD. HOWEVER...THERE SEEMS TO BE SOME
DIFFERENCES ON THE SFC DURING PART OF THE SHORT TERM PERIOD...AND
ALSO DURING PART OF THE EXTENDED PERIOD.

IN THE SHORT TERM I BELIEVE THE MODELS AGREE WITH THE FRONT
DROPPING THROUGH THE AREA TONIGHT BUT THEN SHOOTING BACK NORTH FOR
TUE NIGHT THROUGH WED NIGHT. SO TOOK A BLEND OF THE MODELS FOR THE
SHORT TERM PERIOD. THE EXTENDED MODELS DO A FAIRLY GOOD JOB
THROUGH ABOUT SAT BUT THEN DIFFER CONSIDERABLY FOR SUNDAY AND
MONDAY. SO A BLEND LOOKS GOOD FOR DAYS 4 AND 5...BUT TRIED TO TAKE
A COMPROMISE FOR DAYS 6 AND 7.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

CURRENTLY...COLD FRONT IS STILL JUST WEST OF THE CWA AND WILL BE
MOVING THROUGH THE AREA THIS EVENING AND OUT OF THE CWA BY
MIDNIGHT. CONVECTION HAS DEVELOPED IN NORTHERN IL THIS AFTERNOON
NEAR THE WARM FRONT WITH NOTHING SO FAR HAVING DEVELOPED IN WEST
CENTRAL IL. BELIEVE CLOUD COVER AND PCPN OVER THE REGION EARLIER
TODAY COULD BE CAPPING OUR ENVIRONMENT AND MAY LIMIT ANY
CONVECTION WE MAY GET. SFC BASED CAPE STILL CLOSE TO 2000 J/KG
WITH DEWPOINTS IN THE MIDDLE TO UPPER 60S. SO SUFFICIENT
INSTABILITY AND MOISTURE IN THE AREA. JUST STILL WAITING FOR THE
FRONT TO PROVIDE THE NEEDED LIFT. SO WILL KEEP MENTION OF
THUNDERSTORMS IN THE FORECAST FOR TONIGHT THROUGH MIDNIGHT.

THEN AREA SHOULD SEE DRY WEATHER FOR OVERNIGHT AND TUESDAY AS THE
FRONT GETS PUSHED SOUTH OF THE STATE FOR ABOUT 36-48HRS. THEN THE
FRONT LIFTS BACK NORTH INTO THE AREA FOR TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT. THIS WILL BE THE FOCUS FOR MORE SHOWERS AND
THUNDERSTORMS THROUGH ANOTHER 36HRS PERIOD THIS WEEK. BEST
INSTABILITY...MOISTURE AND FORCING WILL BE ALONG AND JUST SOUTH OF
THE FRONT...BUT OVERNIGHT CONVECTION WILL BE POSSIBLE ALONG AND
NORTH OF THE FRONT THROUGH THE PERIOD AS THE LOW LEVEL JET SETS UP
EACH NIGHT. THIS FRONT WILL FINALLY DROP WELL SOUTH OF THE AREA
LATER ON THUR AND FOR THUR NIGHT...SO DRY WEATHER CAN BE EXPECTED
ACROSS MOST OF THE AREA THURSDAY AND ALL THE AREA FOR THURSDAY
NIGHT.

TEMPS WILL REMAIN ON THE COOL SIDE DUE TO PCPN...CLOUD COVER AND
THE CWA BEING NORTH OF ANY FRONTAL SYSTEM DURING THE PERIOD.

LONG TERM...FRIDAY THROUGH MONDAY

DRY WEATHER WILL CONTINUE THROUGH SATURDAY AS THE FRONT REMAINS
JUST SOUTH OF THE AREA AND HIGH PRSS DOMINATES WITH DRY EASTERLY
FLOW. THEN THE WESTERN PORTION OF THE FRONT WILL BEGIN TO LIFT TO
THE NORTHEAST TOWARD MO AND BRING AN OVER-RUNNING/OVERNIGHT
CONVECTION TYPE SETUP TO THE MIDWEST. THIS WILL PRODUCE AT LEAST
CHC POPS IN THE CWA FOR SAT NIGHT AND SUNDAY. A LOW PRSS AREA IS
FORECAST TO DEVELOP ON THE FRONT AND MOVE CLOSE TO THE AREA.
MODELS DIFFER ON WHERE THIS LOW (OF IF THERE WILL BE ONE) WILL BE
FOR LATE IN THE PERIOD...BUT BELIEVE CHC POPS REMAIN WARRANTED FOR
SUNDAY NIGHT AND MONDAY.

CWA REMAINS ON THE NORTH SIDE OF THE FRONT...PLUS CONTINUE PARTLY
TO MOSTLY CLOUDY SKIES...SO TEMPS SHOULD BE SLIGHTLY COOLER THAN
NORMAL FOR MIDDLE JUNE.

AUTEN
&&

.AVIATION...
ISSUED 1200 PM CDT MON JUN 8 2009

SCATTERED SHOWERS AND THUNDERSTORMS WITH POSSIBLE MVFR CEILINGS
AND VSBYS WILL OCCUR AT TIMES FROM THE IL RIVER EAST ALONG AND
AHEAD OF A COLD FRONT. BEST CHANCES OF THUNDERSTORMS FROM 18Z-
00Z. NOON SURFACE MAP SHOWS 1005 MB LOW PRESSURE JUST NORTH OF
DUBUQUE WITH ITS COLD FRONT EXTENDING SW APPROACHING THE IA/IL
BORDER INTO CENTRAL MO/OK. LOW PRESSURE TO MOVE NE INTO CENTRAL
LOWER MI BY 03Z/10 PM WHILE PULLING THE COLD FRONT EAST OF I-55
AND APPROACHING I-57/CMI. SHOWERS AND THUNDERSTORMS WILL THEN PASS
SE OF DEC/CMI BY MIDNIGHT AS COLD FRONT PRESSES INTO SE IL. MVFR
CLOUDS WILL LINGER BEHIND THE FRONT TONIGHT WITH THESE CLOUDS
SCATTERING OUT FROM NW TO SE LATE TONIGHT AND EARLY TUE MORNING.
BREEZY SSW WINDS THIS AFTERNOON WITH GUSTS NEAR 25 KTS AT TIMES TO
DIMINISH TO NEAR 10 KTS THIS EVENING AND TURN NW AND BE NORTH LESS
THAN 10 KTS TUE MORNING AS WEAK HIGH PRESSURE 1017 MB OVER THE
HIGH PLAINS SETTLES INTO THE MIDWEST AND IL BY 18Z/1 PM TUE.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 8, 1:31 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
231 PM CDT MON JUN 8 2009

ILZ027>031-036>038-040>043-047>053-091215-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
231 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE REGION LATER THIS
AFTERNOON INTO EARLY THIS EVENING ALONG AS A COLD FRONT MOVES EAST
TOWARD I-55 BY EARLY EVENING. THERE IS A SLIGHT RISK OF SEVERE
STORMS WITH LARGE HAIL AND DAMAGING WIND GUSTS...MAINLY EAST OF
THE ILLINOIS RIVER. BRIEF HEAVY RAINS ARE ALSO POSSIBLE WITH
THUNDERSTORMS.

FOR INTERESTS ALONG THE ILLINOIS RIVER...RIVER LEVELS ARE FORECAST
TO REMAIN ABOVE FLOOD STAGE AT HAVANA AND BEARDSTOWN INTO NEXT WEEK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL
WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED UNTIL 7 PM THIS AFTERNOON.

ILZ044>046-054>057-061>063-066>068-071>073-091215-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
231 PM CDT MON JUN 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS EASTERN ILLINOIS
LATER THIS AFTERNOON AND INTO MID EVENING AS A COLD FRONT
APPROACHES. THERE IS A SLIGHT RISK OF SEVERE STORMS WITH LARGE
HAIL AND DAMAGING WIND GUSTS. BRIEF HEAVY RAINS ARE ALSO POSSIBLE
WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE FRONT WILL TEMPORARILY CLEAR THE AREA ON TUESDAY...BUT WILL
WAVER BACK NORTHWARD BRINGING ADDITIONAL THUNDERSTORM CHANCES FOR
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 AND 9 PM TODAY.

HUETTL

In the hours before

Special weather statement, Jun 8, 4:04 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
504 PM CDT MON JUN 8 2009

ILZ044-045-054-055-057-082300-
CHAMPAIGN-DOUGLAS-EDGAR-MOULTRIE-PIATT-
504 PM CDT MON JUN 8 2009

...SIGNIFICANT WEATHER ALERT FOR DOUGLAS...NORTHEASTERN MOULTRIE...
SOUTHEASTERN PIATT...SOUTHERN CHAMPAIGN AND WESTERN EDGAR COUNTIES
UNTIL 600 PM CDT...

AT 503 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR ARTHUR...OR 11 MILES WEST OF TUSCOLA...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  ATWOOD...
  ARCOLA...
  TUSCOLA...
  PESOTUM...
  CAMARGO...
  VILLA GROVE...

OTHER LOCATIONS AFFECTED INCLUDE...CADWELL...CHESTERVILLE...
GARRETT...BOURBON...MURDOCK AND LONGVIEW.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4005 8806 3975 8791 3965 8853 3978 8859
TIME...MOT...LOC 2205Z 251DEG 17KT 3975 8847

AUTEN

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Douglas

When
June 8, 4:45 PM CST to 4:46 PM CST
Where
Douglas County, Tuscola
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.800, -88.280

Hail, Douglas

When
June 8, 4:45 PM CST to 4:46 PM CST
Where
Douglas County, Tuscola
Measured
1 in hail
Reported by
Public
Coordinates
39.800, -88.280

Hail, Douglas

When
June 8, 5:15 PM CST to 5:16 PM CST
Where
Douglas County, 1.38 mi N of Hindsboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.700, -88.130

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176720, 176722, 176721.